Mr S.M., a 56-year-old rambler, came to see me with an irritable bowel, stomach pain, loss of sex drive, severe fatigue, joint pain and swelling that kept moving to different joints, stiffness in his hands and bone sensitivity in his ribs. His memory and ability to concentrate had also deteriorated.
According to him, all this began when he had an attack of a fever, accompanied by a peculiar rash, following a long hiking tour of Wales. The slightly itchy, but painless, rash had been warm to the touch and deep red in colour. The lesion was more or less circular and about 12 cm (5 in) in diameter, with concentric bands of lighter and darker colouring, and a bright red spot in the centre - like a dartboard with a bull’s eye in the centre.
His GP had run some tests that were negative except for evidence of an iron-deficiency anaemia. He was then simply prescribed an iron supplement and ibuprofen, followed by diclofenac and other non-steroidal anti-inflammatory drugs (NSAIDs) for his arthritis. That’s when Mr S.M. thinks he began to develop the stomach and intestinal problems.
On seeing him, my own conditioned Pavlovian response was to immediately suspect a gut dysbiosis (chronic imbalances in the normal intestinal microflora). I had him undergo a ‘gut fermentation profile’ (a reliable test to see whether there was a yeast or bacterial overgrowth in his small intestine, as this often occurs with ibuprofen). He also underwent a test for a ‘leaky gut’.
The results for both tests were only ‘mildly positive’. However, my years of experience told me that such a result was not enough to account for his slightly odd arthritic symptoms, nor could it explain the appearance of the ‘bull’s-eye’ rash.
Nevertheless, I designed the first phase of his treatment to take care of the gut and stomach symptoms, and these were helped considerably. But the arthritis, loss of libido, and poor memory and concentration remained unchanged. This meant that, almost certainly, the migrating inflammatory joint pain was not due to a ‘leaking gut’.
I then decided to test Mr S.M. more thoroughly. I questioned him closely on the nature of the changes in his mental capabilities; I physically tested him osteopathically for neurological problems; I made careful enquiries into the changes in his eyesight and hearing acuity, and in his general wellbeing.
The clinical picture that finally emerged, taken together with the ‘bull’s-eye’ rash, made me strongly suspect Lyme disease and/or the Lyme-related babesiosis.
A polymerase chain reaction (PCR) analysis proved positive. A PCR test looks for the DNA of the Lyme-causing microorganism (the spirochaete Borrelia) in the blood, urine or tissues. A positive result is reliable; a negative result proves nothing either way. The ticks that transmit Lyme disease also often carry microorganisms responsible for other infections - most commonly, the protozoan Babesia. Babesiosis often presents symptoms that are the same as for Lyme disease, plus an iron-deficiency anaemia (which Mr S.M.’s GP found him to have).
So, I started him on an anti-spirochaete Oriental herbal treatment, which he took for six months, as this had proved successful in scientific studies (Jpn J Pharmacol, 1972; 22: 11; Can J Microbiol, 1969; 15: 1067). Likewise, the extract of Chinese wormwood (Artemisia annua) has also been shown to work in the treatment of both babesiosis and malaria caused by Plasmodium falciparum (N Engl J Med, 1996; 335: 69-75; Lancet, 1982; 8: 285), so this herbal was also administered at the same time.
Within the first 10 days, the two herbal treatments provoked a ‘Herxheimer’s reaction’ in which, due to the rapid death of large numbers of infectious organisms, the patient has chills, a rise in temperature and a temporary increase in toxic symptoms.
But the migratory arthritis, fatigue, brain fog and other unpleasant symptoms gradually disappeared, and had not returned at a follow-up consultation a year later.
Harald Gaier is a registered naturopath, osteopath, homoeopath and herbalist. He can be contacted at The Diagnostic Clinic, London, tel: 020 7009 4650